© 2024 KOSU
Play Live Radio
Next Up:
0:00
0:00
0:00 0:00
Available On Air Stations
Help KOSU answer phones in OKC between March 8 - 14!

The White House is urging schools to address a rise in fentanyl exposure among teens

Boxes of Narcan, shown here, were stocked on a shelf at a Target in Southern Indiana in October. The products cost $45 and had anti-theft devices on them. Narcan can reverse an opioid overdose, and the medication recently became available for sale without a prescription.
Morgan Watkins
/
Side Effects Public Media
Boxes of Narcan, shown here, were stocked on a shelf at a Target in Southern Indiana in October. The products cost $45 and had anti-theft devices on them. Narcan can reverse an opioid overdose, and the medication recently became available for sale without a prescription.

Narcan, also known by its generic name naloxone, is a life saving medication that reverses opioid overdoses. But in two-thirds of adolescent overdose deaths the medication wasn’t used even though there was someone nearby.

The main driving factor behind these overdose deaths is fentanyl, a synthetic opioid that is so potent even a tiny amount can be fatal.

In a recent letter to schools nationwide, the White House and the Department of Education said when teenagers buy opioid pain medication or prescription stimulants on social media, they can end up receiving a pill with fentanyl in it. Teenagers can overdose and die from a single pill that has fentanyl.

“One of the most important roles you play as educators and administrators is creating safe environments where students can learn and thrive,” the letter said. “As you know, drug use can threaten student safety and impact the growing brain.”

A CDC report shows that overdose deaths among adolescents doubled from 2019 to 2021. It is also the first time in recorded history that teen overdose deaths have seen an exceptional rise, according to a study conducted by the University of California, Los Angeles.

In 2021, fentanyl was identified in more than three-quarters of adolescent overdose deaths.

The federal government is urging schools to take proactive steps to “focus on measures to prevent youth drug use and ensure that every school has naloxone and has prepared its students and faculty to use it.”

Jim Ginder, a health education specialist at the Hamilton County Health Department in Indiana, said schools need to be on high alert because fentanyl can be ingested in different ways.

“I think something that's really important to understand [is] that people just aren't vaping e-juice, they can vape heroin, they can vape fentanyl and all that type of stuff as well,” Ginder said.

According to the Hamilton County Health Department, so far in 2023, there have been 534 suspected overdoses in the county and Narcan was administered 207 times.

Ginder said their health department has recently trained school educators and staff on the signs and symptoms of an opioid overdose and how to administer Narcan.

Studies show that naloxone’s availability does not lead to increases in youth drug use, and that it causes no harm if used on a person who is not overdosing on opioids.

Contact health reporter Alex Li on ali@wfyi.org.

Side Effects Public Media is a health reporting collaboration based at WFYI in Indianapolis. We partner with NPR stations across the Midwest and surrounding areas — including KBIA and KCUR in Missouri, Iowa Public Radio, Ideastream in Ohio and WFPL in Kentucky.

Alex Li
KOSU is nonprofit and independent. We rely on readers like you to support the local, national, and international coverage on this website. Your support makes this news available to everyone.

Give today. A monthly donation of $5 makes a real difference.
Related Content